Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 185, NWS Wichita, KS

July 7, 2017Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 7, 2017, 3:35 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 3:35 PM CDT (20:35 UTC)
Expired
Jul 7, 2017, 4:30 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 67 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WUUS53 KICT 072035
SVRICT
KSC035-191-072130-
/O.NEW.KICT.SV.W.0185.170707T2035Z-170707T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
335 PM CDT FRI JUL 7 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cowley County in south central Kansas...
  Southeastern Sumner County in south central Kansas...

* Until 430 PM CDT

* At 335 PM CDT, a severe thunderstorm was located 6 miles southwest
  of Geuda Springs, or 10 miles west of Arkansas City, moving
  southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Arkansas City, South Haven and Hunnewell. 

This includes Interstate 35 between Mile Markers 1 and 8.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3714 9750 3707 9692 3700 9694 3700 9752
TIME...MOT...LOC 2035Z 296DEG 10KT 3704 9724 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
3 follow-up statements
978 
WWUS53 KICT 072050
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
350 PM CDT FRI JUL 7 2017

KSC035-191-072130-
/O.CON.KICT.SV.W.0185.000000T0000Z-170707T2130Z/
Cowley KS-Sumner KS-
350 PM CDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN COWLEY AND SOUTHEASTERN SUMNER COUNTIES...

At 350 PM CDT, a severe thunderstorm was located 6 miles south of
Geuda Springs, or 8 miles west of Arkansas City, moving southeast at
10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Arkansas City, South Haven and Hunnewell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3714 9750 3707 9692 3700 9694 3700 9752
TIME...MOT...LOC 2050Z 296DEG 10KT 3702 9719 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
938 
WWUS53 KICT 072105
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
405 PM CDT FRI JUL 7 2017

KSC035-191-072130-
/O.CON.KICT.SV.W.0185.000000T0000Z-170707T2130Z/
Cowley KS-Sumner KS-
405 PM CDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN COWLEY AND SOUTHEASTERN SUMNER COUNTIES...

At 405 PM CDT, a severe thunderstorm was located 6 miles southwest of
Geuda Springs, or 10 miles west of Arkansas City, and is nearly
stationary.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Arkansas City, South Haven and Hunnewell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3714 9750 3707 9692 3700 9694 3700 9752
TIME...MOT...LOC 2105Z 300DEG 4KT 3702 9722 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
443 
WWUS53 KICT 072121
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
421 PM CDT FRI JUL 7 2017

KSC035-191-072131-
/O.EXP.KICT.SV.W.0185.000000T0000Z-170707T2130Z/
Cowley KS-Sumner KS-
421 PM CDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COWLEY AND
SOUTHEASTERN SUMNER COUNTIES WILL EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy downpours are still possible with this thunderstorm.

LAT...LON 3714 9750 3707 9692 3700 9694 3700 9752
TIME...MOT...LOC 2121Z 296DEG 10KT 3700 9717 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:47 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 7, 2:47 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
247 PM CDT Fri Jul 7 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 247 PM CDT Fri Jul 7 2017

Forecast highlights...Thunderstorm chances through Saturday
morning, hot and mostly dry thru the upcoming week.

This afternoon-tonight...Hit-or-miss showers/thunderstorms will
impact the region this afternoon, as a subtle upper level impulse
approaches from the northwest, and a weak cold frontal zone moves
slowly south over southern KS. Thinking widely scattered storms
that can develop over southern KS will have the greatest potential
to be surface-based, and thus have a higher likelihood of being
strong/severe. Organized severe weather is not expected, although
ample instability with weak deep layer shear could promote dime-
quarter size hail, 50-60 mph winds and torrential downpours with
the strongest activity. Meanwhile, severe weather appears unlikely
with activity further north across central and east-central
Kansas, as it is rooted around 700mb. After midnight, thunderstorm
chances may increase from the west, as a loosely organized
thunderstorm complex or two rolls southeast off the High Plains,
amidst favorable moist/unstable low-level inflow. Most hi-
resolution short-term models target primarily southern portions of
central KS and south-central KS with this activity. Organized
severe weather appears unlikely.

Saturday-Sunday...Thinking a few morning showers/thunderstorms
may linger across south-central KS Saturday. Otherwise, the rest
of the day should remain dry for most areas, with highs climbing
into the upper 80s to low 90s. There are some hints for a few
showers/thunderstorms across mainly central and northern KS
Saturday night, as afternoon Nebraska thunderstorm activity
possibly moves south along eastern edge of warmer mid-level
temperatures. This could linger into Sunday morning over
eastern/southeast KS. Otherwise, warmer temperatures will start to
creep in for Sunday, with highs reaching the upper 90s west of
I-135.

.LONG TERM...(Monday through Friday)
Issued at 247 PM CDT Fri Jul 7 2017

Monday-Friday...Medium range model consensus supports above
normal temperatures and mostly dry weather this upcoming week, as
upper level high pressure builds in from the west. High
temperatures will be well into the 90s, and some locations across
portions of central/north-central KS reaching the low 100s per
progged low-level thickness values. This will also shift the
storm track north, supporting low to nil precipitation chances for
most areas. If anyone is going to experience a shower or
thunderstorm, it would be portions of central and northern KS
Wednesday night, and again later in the week. However, the ECMWF
is not nearly as optimistic with this scenario, keeping the ridge
firmly in place, compared to the GFS which attempts to retrograde
the ridge some by late week, resulting in increased storm chances.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1241 PM CDT Fri Jul 7 2017

Main concern is potential for storms throughout the period.
Surface front is expected to meander near the KS-OK border for
much of the forecast. Storms possible this afternoon in the
vicinity of the front - and should remain just south of both
KICT/KCNU. Better chances appear to be later tonight as low level
jet overruns surface boundary, with best chances at KRSL/KGBD/KHUT
and KICT. Slightly less chance at KSLN/KCNU. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  90  71  94 /  40  30  10  10
Hutchinson      66  91  70  96 /  30  30  10  10
Newton          66  90  70  93 /  20  20  10  10
ElDorado        66  88  69  92 /  20  20  10  10
Winfield-KWLD   69  90  71  93 /  50  40  10  10
Russell         65  92  68  98 /  30  20  20   0
Great Bend      65  91  68  97 /  40  30  10   0
Salina          66  93  70  97 /  10  10  20  10
McPherson       65  91  69  96 /  20  20  10  10
Coffeyville     68  90  70  91 /  30  30  20  20
Chanute         66  89  69  90 /  10  10  10  20
Iola            65  89  68  90 /  10  10  10  20
Parsons-KPPF    67  89  69  91 /  30  20  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...PJH
Hazardous weather outlook, Jul 7, 4:48 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
448 AM CDT Fri Jul 7 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
448 AM CDT Fri Jul 7 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Widely scattered storms may develop along a slow moving cold front this
afternoon and evening across southern Kansas. A few strong or
severe storms with 60 mph winds and perhaps some nickel to quarter
sized will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered storms will remain in the forecast Saturday and Sunday.
Some thunderstorms may be strong with small hail and wind gusts to
around 50 mph.

Heat indices between 100 and 105 can be expected across parts of
central Kansas each afternoon from Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jul 7, 3:17 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
317 PM CDT FRI JUL 7 2017

KSZ092-072100-
Sumner KS-
317 PM CDT FRI JUL 7 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Sumner County in south central Kansas...

* Until 400 PM CDT

* At 315 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over South Haven, or 10 miles east
  of Caldwell...moving east at 15 mph.

wind gusts 40 to 50 mph and heavy downpours will be possible with
this storm.

* Locations impacted include...
  South Haven and Hunnewell.

LAT...LON 3715 9757 3710 9715 3700 9715 3700 9758
TIME...MOT...LOC 2016Z 290DEG 12KT 3707 9742

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:17 PM CDTSpecial Weather StatementICTSumner43 min
Jul 7, 4:29 PM CDTSpecial Weather StatementICTSumner61 min
Jul 7, 4:33 PM CDTSpecial Weather StatementICTCowley57 min
Jul 7, 4:35 PM CDTSevere Thunderstorm WarningICTSumner55 min
Jul 7, 5:04 PM CDTAreal Flood WarningICTSumner6 hr
Jul 7, 5:31 PM CDTSpecial Weather StatementICTSumner59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.